Arizona, 2022

Flash Flooding and Dust Storm in Arizona, August 17, 2022

August 17, 2022 · NWS PSR · 13 events in 6 counties and zones

0) and an unstable environment (MUCAPE 2,000-4,000 J/kg) across south-central and southwest Arizona allowed for convective development to become strong to severe. Thunderstorms initiated over the high terrain of northern Arizona before working toward the south into the lower deserts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Abundant moisture (1.8-2.0) and an unstable environment (MUCAPE 2,000-4,000 J/kg) across south-central and southwest Arizona allowed for convective development to become strong to severe. Thunderstorms initiated over the high terrain of northern Arizona before working toward the south into the lower deserts. Severe thunderstorms produced damaging wind gusts upwards of 60-70 mph along with several reports of flash flooding. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 1:25 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 17, 1:25 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
125 PM MST Wed Aug 17 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will remain near to slightly above normal today with
isolated to scattered showers and thunderstorms. For the remainder
of the week deep monsoon moisture will gradually increase across the
region with much improved chances for showers and thunderstorms.
Heavy rainfall and localized flooding are likely with chances
peaking on Friday through Sunday. Temperatures are also forecast
to cool to well below normal with highs across a good portion of
the lower deserts falling into the nineties by Friday and possibly
the upper eighties by Saturday.

&&

.DISCUSSION...
An upper level ridge remains centered over the Pacific northwest.
Meanwhile a strong inverted trough continues to move westward with
the circulation nearing the Arizona-New Mexico-Mexico triple point.
Monsoonal moisture remains firmly entrenched across the area and
with clear skies this morning we are already beginning to note
destabilization with showers and storms forming over northern
Arizona.

As we head into this afternoon, mid level easterly flow will
intensity as the previously mentioned upper level low continues to
edge closer. This favorable flow will locally enhance wind shear and
also lead to some enhanced lift. These factors should allow for
storms that develop along the Rim to survive as they descend into
the valleys. HREF guidance has high confidence in scattered storms
moving from the NE into the valleys between 3-7 pm this afternoon
and early evening. NBM Pops during this time rise to 40-50% for the
valleys. Even with the relatively high chance of rain, a drier
boundary layer and faster storm motions should mostly limit the
flood potential. In regards to the drier boundary layer, this will
also enhance the wind threat with the SPC noting a 5% chance of
storms producing severe wind. The HREF has a 50-70% chance of winds
reaching 30+ kts as well. Localized blowing dust will be possible.
These storms will likely progress southwest into southern Maricopa
County and portions of Pinal County in the later evening hours
with a similar wind and dust threat. Thursday looks to be a very
similar day to today, but with slightly better storm coverage, as
midlevel flow continues to strengthen and PWAT edges up slightly.

Heading into Friday, the upper level low will remain just to the
south of the forecast area, continuing to advect a very moist
airmass into the area. During the day Friday, PWAT values for
south- central Arizona will rise to 2-2.25" with lower values west
of the Colorado River. These are exceptionally high values for
any time of the year, and are near the 99th percentile of the
NAEFS climatology. Meanwhile, a trough will develop northwest of
the forecast area introducing increased wind shear and diffluence
aloft, especially by Saturday morning due to a well positioned jet
streak. With strongly forced ascent of a near record breaking
moist airmass, widespread moderate to heavy rain is expected to
develop during the afternoon Friday and continue at times through
Saturday, and possibly into Sunday morning.

In terms of timing, the most likely period for heavy rain will be
Friday afternoon into Saturday morning for south-central Arizona. A
secondary push of heavy rain may develop Saturday evening into
Sunday morning for Gila County and potentially Maricopa County as
well. WPC QPF totals are impressive, with 0.75"-3" expected for
Maricopa, northwest Pinal, and Gila Counties. The greater totals
will be south and east of Phoenix in the higher terrain. West of
Phoenix totals will diminish quickly with fairly minimal
precipitation over southeast California. To account for these
risks, the WPC issued a relatively rare "Moderate" risk for
excessive rainfall for Friday into Saturday for much of south-
central Arizona and for Saturday into Sunday for Gila County. We
have issued a Flood Watch beginning 11 am Friday to account for
this threat.

The widespread cloud cover and rainfall will result in much cooler
temperatures with widespread 80s-90s across the lower deserts
Friday through Sunday. The NBM shows a 30% chance of highs
remaining below 90 for Phoenix on Saturday. Moisture content will
begin to lower next week with a return of high pressure. This will
still allow for scattered storms across the higher terrain but
the valley will probably be mostly dry. High temperatures will
then remain near 100 F into the middle of next week.

&&

.AVIATION...Updated 1737Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Wind flow is in the process of switching to the west across the
metro attm. For this afternoon, anticipating TS to develop north
of the metro which will send an outflow south through the city.
Current timing has outflow to KPHX around 00Z, with some
uncertainty it could be slightly later. There is also a low (20%)
potential we see robust TS develop east and/or south of the city,
complicating the picture with additional outflows. Have maintained
VCTS in-line with previous forecasts and the TCF. Depending on how
outflows play out, do anticipate winds eventually to settle into a
southeast pattern for the overnight hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds through the period will continue to favor a southerly to
southeasterly component. Chances for SHRA/t-storm activity
increase again late this afternoon, with enough indication to
begin including the influence in the TAFs. Outflow potential from
nearby mountains will exist late this afternoon and into the
evening.

&&

.FIRE WEATHER...
Isolated shower and thunderstorm activity for the next two
afternoons with increased chances for the next two evenings
across S-Cent AZ, and slight chances for SW AZ and SE CA.
Elevated moisture with min RH values mostly >25% through
Wed with overnight recovery of 50-75%. Winds on average will be
light, with the exception of any thunderstorm outflows generating
stronger gusts. Near normal highs today fall to below normal by
tomorrow as a low pressure disturbance with deep Monsoon moisture
is expected to impact much of AZ through the remainder of the
week and into the weekend, likely peaking Fri into Sat. This will
provide even more widespread wetting rains and cooler below, to
well below normal highs across the area, especially for S, SE,
S-Cent and E AZ. Impacts from thunderstorm activity will increase
through the late week and into the weekend with strong winds,
heavy rainfall, and flooding all possible through the upcoming
weekend. Winds through the majority of the period will remain
light, with the exception of nearby thunderstorms or thunderstorm
outflow generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Saturday evening for
     AZZ531-533>563.

CA...None.
&&

DISCUSSION...Hodges
AVIATION...Iniguez
FIRE WEATHER...Sawtelle/Kuhlman

In the hours before

Special weather statement, Aug 17, 1:30 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Wed Aug 17 2022

AZZ535-536-172115-
Gila River Valley AZ-Southeast Yuma County AZ-
130 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 215 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Tacna, or 30 miles east of Fortuna Foothills. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellton, Tacna and Mohawk.

This includes AZ Interstate 8 between mile markers 31 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 11357 3241 11418 3269 11414 3276 11373
      3253 11342
TIME...MOT...LOC 2030Z 157DEG 3KT 3259 11389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 17, 2:03 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
203 PM PDT Wed Aug 17 2022

CAZ560-561-172145-
Joshua Tree NP East CA-Joshua Tree NP West CA-
203 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cottonwood Visitor, or 17 miles southeast of
Twentynine Palms, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11600 3393 11609 3402 11592 3388 11580
TIME...MOT...LOC 2103Z 247DEG 7KT 3391 11595

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DH
Special weather statement, Aug 17, 2:17 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST Wed Aug 17 2022

AZZ534-172200-
Aguila Valley AZ-
217 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of Maricopa County
through 300 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 90 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11272 3396 11260 3379 11268 3378 11315
      3400 11305
TIME...MOT...LOC 2116Z 029DEG 15KT 3394 11274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH

The radar

The Phoenix radar (KIWA), 128 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 3 dust storm. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 17, 2:29 PM MST
Where
Maricopa County, 0.69 mi S of Wickenburg Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.960, -112.800

A mesonet station at the Wickenburg Airport (MAWA) measured a 58 mph gust.

Flash Flood, Maricopa

When
August 17, 3:28 PM MST to 3:42 PM MST
Where
Maricopa County, 0.82 mi NW of Matthie to 0.85 mi E of Matthie
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.987, -112.792

A FCDMC stream gage along Sols Wash exceed alarm stage, impacting a downstream low water crossing on Vulture Mine Road. At 1529MST, the gage peaked at a depth of 2.51 feet and a flow of 1,577 CFS. No damage or injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 4:05 PM MST
Where
Maricopa County, 3.2 mi WSW of Mc Micken
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -112.480

A mesonet station in Litchfield Park measured a 61 mph gust.

Thunderstorm Wind, Maricopa

When
August 17, 4:08 PM MST
Where
Maricopa County, 4.02 mi W of Mc Micken
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.489, -112.499

Images and videos showed numerous uprooted trees across the Verrado community in Buckeye, blocking numerous streets. Another image showed a block wall blown over in the area. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Pinal

When
August 17, 6:16 PM MST
Where
Pinal County, 10.13 mi WSW of Stanfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.835, -112.139

A road sign along I-8 near milepost 151 was blown over with the supports snapped in half. No injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
August 17, 6:29 PM MST to 6:39 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/4 mile near Cloud Road and 220th Street. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
August 17, 6:42 PM MST to 6:52 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Public
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/4 mile along Ironwood Road. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
August 17, 6:45 PM MST
Where
Pinal County, 2.15 mi NNE of Magma
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.160, -111.490

A mesonet station in San Tan Valley measured a 69 mph gust.

Thunderstorm Wind, Pinal

When
August 17, 6:46 PM MST
Where
Pinal County, 3.99 mi WNW of Magma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.155, -111.562

A mesonet station in San Tan Valley measured a 64 mph gust.

Dust Storm, Northwest Pinal County

When
August 17, 6:47 PM MST to 6:57 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Dense blowing dust reduced visibility below 1/4 mile near Magma Road and Hunt Highway. No accidents or injuries were reported.

Flash Flood, La Paz

When
August 17, 6:50 PM MST to 7:50 PM MST
Where
La Paz County, 2.33 mi N of Quartzsite Arpt to 2.34 mi N of Quartzsite Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.704, -114.218

ADOT reported flooding on SR 95 near milepost 111, impacting travel on the road. Timing estimated from radar. No damage or injuries were reported.

Thunderstorm Wind, Yuma

When
August 17, 7:11 PM MST
Where
Yuma County, 27.88 mi SW of Pioneer
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.430, -114.260

The Yuma Proving Ground Station 48 mesonet measured a 69 mph gust.

Flash Flood, Yuma

When
August 17, 8:30 PM MST to 9:30 PM MST
Where
Yuma County, 25.55 mi NE of Martinez Lake to 25.43 mi NE of Martinez Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
33.350, -114.242

A wash was reported to be flowing six inches in depth across Cibola Road off of SR 95. Timing estimated from radar. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053349, 1053558, 1053562, 1053975, 1053561, 1053963, 1053984, 1053563, 1053565, 1053626, 1053560, 1053567, 1053559.